Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC

February 14, 2000Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 14, 2000, 6:44 AM EST for Dare County, Hyde County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 14, 2000, 6:44 AM EST (11:44 UTC)
Expired
Feb 14, 2000, 7:30 AM EST
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dare County, NC, Hyde County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 14, 5:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 141146
SVRMHX
NCC055-095-141230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
644 AM EST MON FEB 14 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA
  OUTER BANKS HYDE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 730 AM EST

* AT 644 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF OCRACOKE...MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR OCRACOKE AROUND 650 AM EST.
  NEAR HATTERAS VILLAGE AROUND 710 AM EST.
  NEAR FRISCO AROUND 715 AM EST.
  NEAR BUXTON AROUND 720 AM EST.
  NEAR AVON AROUND 725 AM EST.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNhNN

LAT...LON 3508 7629 3492 7619 3523 7536 3545 7550

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 2:29 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 14, 2:29 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 AM EST MON FEB 14 2000

TDY...ATMOS IS IN THE PROCESS OF CHANGING BIG TIME  WEDGE IS BEING
ERODED AS SHRTWV ENERGY APPROACHES...SHRTWV PRODUCING STRNG UVM AND
STRNG LO LVL WND FIELDS AND THIS IS ERODING WEDGE IN A HURRY.
TEMPS/DWPTS ACRS MHX CWA ARE ON THE RISE AND THIS SHLD CONT THRU 12Z.
06Z SFC ANAL INDICATED INTENSE PRES FALLS ACRS SC WHICH IS ASSOCIATED
WITH STRNG UVM...THIS IS WHERE GD SHWRS/TSTMS ARE HEADED AT THE
MOMENT. THESE PRES FALLS AND GD LIFT WILL BE OVR CSTL PLN AND SW
SECTIONS OF MHX CWA LTR ON WITH SHWRS/TSTMS INCNRG. CURRENT SITUATION
WORRIES ME A BIT FOR PSBL SVR WX...WHAT IS TROUBLING IS THAT THERE
STILL MAY BE A BIT OF WEDGE LEFT OVR SRN SECTIONS OF RDUS CWA WHEN
GOOD LIFT GETS HERE. THIS BNDRY OR TMB WILL HAV ENHANCED HELICITY
ASSOCIATED WITH IT...ADDING TO WHAT IS ALRDY PRESENT  JUST E OF
BNDRY ACRS MHX CWA ATMOS WILL BE MORE UNSTABLE AS TEMPS BY THEN WILL
BE 60ISH WITH DWPTS ALSO NR 60. INTERACTION WITH PSBL TMB AND WITH
SUCH STRNG WND FIELDS IN LO LVLS IS A POTENTIAL PROB FOR MHX CWA. WL
MONITOR  FOR THE ZONES TDY...WILL JUST CALL IT SHWRS AND TSTMS.
LUKS LIKE WE WILL GET A SHOT THIS MORNING...THEN SCT TSTMS LTR ON AS
YET MORE SHRTWV ENERGY APPROACHES FRM THE SW BETWEEN 18Z AND 00Z. IF
ATMOS CAN RECOVER LTR THIS AFT...THERE COULD BE SOME DECENT STORMS
AS NEXT SHRTWV IS PRETTY STRNG AND TEMPS ALFT WILL BE COLDER AND
LAPSE RATES WILL BE STEEPER. TEMPS MILD TDY WITH GUSTY S/SW WNDS ALL
ZONES.  TNT...AFTER EVE THREAT OF WDLY SCT TSTMS...THINGS CALM DOWN
OVN AS DRY AIR PUSHES ACRS REG FOLLOWING FROPA. TEMPS COOL TO THE LWR
40S OR SO WITH WNDS SHFTNG TO NW. TUE...A BTR DAY WITH DRY AIRMASS
AND DNSLOPE LO LVL TRAJS. A GD DEAL OF SUNSHINE. TEMPS COOLER BUT
STILL NOT TOO BAD WITH 55 TO 60ISH MOST AREAS.

CWF...WL LV GALE WARN IN PLACE AS GRAD WILL INCR TWD DAWN AND LAST
MOST OF THE DAY. ALSO CONVECTION WILL BE HEADING FOR THE CSTL WTRS
WITH GUSTY WNDS.

.MHX...GALE WARNING CSTL WTRS AND SNDS.
GATES

In the hours before

Special weather statement, Feb 14, 3:24 AM EST, 3 hours 20 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-141700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
324 AM EST MON FEB 14 2000

...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
CAROLINA...

LOW PRESSURE OVER THE OHIO VALLEY THIS MORNING WILL MOVE TOWARD
SOUTHERN NEW ENGLAND LATE TODAY. A STRONG COLD FRONT TRAILING
SOUTHWEST FROM THE LOW WILL MOVE INTO THE REGION THIS EVENING. AHEAD
OF THE COLD FRONT...THE ATMOSPHERE WILL BECOME INCREASINGLY MOIST AND
MORE UNSTABLE. STRONG WINDS BOTH IN THE LOWER AND UPPER LEVELS OF THE
ATMOSPHERE WILL BE PRESENT OVER EASTERN NORTH CAROLINA TODAY.
THUNDERSTORMS ARE ANTICIPATED ACROSS THE REGION THIS MORNING...WITH
ANOTHER CHANCE THIS AFTERNOON AS THE FRONT GETS CLOSER. THE MAIN
THREAT WITH THESE THUNDERSTORMS WILL BE STRONG AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE
FOR THE LATEST INFORMATION CONCERNBING THIS POTENTIALLY DANGEROUS
WEATHER SITUATION.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 5:20 AM ESTSevere Thunderstorm WarningMHXOnslow55 min
Feb 14, 6:00 AM ESTSevere Thunderstorm WarningMHXCarteret45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.